South Carolina, 2004

Hail and Damaging Winds in South Carolina, May 22 to 23, 2004

May 22 to 23, 2004 · NWS CAE · 16 events in 9 counties and zones

8 thunderstorm wind, 8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 22, 11:25 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, May 22, 11:25 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1225 PM EDT SAT MAY 22 2004

.UPDATE...

UPDATED FORECAST PACKAGE TO REMOVE MORNING WORDING. OUTFLOW BOUNDARY
HAS MOVED INTO THE AREA FROM OVERNIGHT MCS TO OUR NORTH AND
INTERACTION WITH UPPER LEVEL SHORTWAVE OVER THE AREA WILL TRIGGER
OFF CONVECTION TODAY. THINGS ARE ALREADY GETTING GOING OVER THE
NORTHERN CSRA AND ARE EXPECTED TO BECOME MORE WIDESPREAD AS THE DAY
CONTINUES. INVERTED V SOUNDINGS AND PLENTY OF LOW LEVEL MOISTURE
WILL HELP SOME OF THESE STORMS TO POSSIBLY BECOME SEVERE THIS
AFTERNOON. TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL FUEL
THUNDERSTORMS TODAY. CROSS TOTALS OVER 24 WITH TOTAL TOTALS IN THE
LOWER 50S AND LIS -6 TO -9 INDICATE THAT THE CONDITIONS ARE
FAVORABLE FOR POSSIBLE SEVERE CONDITIONS THIS AFTERNOON. WE WILL
MONITOR THE SITUATION FOR ANY FURTHER DEVELOPMENT.

&&

.PREV DISCUSSION...
AM CONCERNED ABOUT THE OUTFLOW BOUNDARY COMING IN THIS MORNING
POSSIBLY TRIGGERING SOME RW/TRW.  JUST NOT SURE WHETHER IT WILL
REMAIN IN TACT.  MAY HAVE TO PUT SOME MORNING POPS INTO THE NORTHERN
PORTIONS OF THE CWA.  AS FOR THIS AFTERNOON...ATMOSPHERE BECOMES
QUITE UNSTABLE WITH SURFACE TEMPS IN THE LOW TO MID 90S, TOTALS OVER
50, LIS -4, CAPE OVER 1600. TRIGGERING MECHANISMS ARE WEAK WITH
LEE SIDE TROF AND POSSIBLY THE REMNANTS OF OUTFLOW. HOWEVER...
WATER VAPOR SHOWING A GOOD SHORT WAVE COMING OUT OF TEXAS MOVING
FAIRLY RAPIDLY DUE EAST WHICH SHOULD MAKE IT INTO THE CSRA AROUND
00Z.

LEE SIDE TROF WILL REMAIN OVER THE AREA THROUGH SUNDAY KEEPING THE
THREAT OF AFTERNOON/EVENING RW/TRW.

FLOW BECOMES MORE ZONAL BY MONDAY WITH WEAK SHORT WAVES MOVING
THROUGH DURING THE COURSE OF THE WEEK.  BEST CHANCE OF PRECIP
APPEARS TO BE WEDNESDAY AND THURSDAY.

MIXING HGTS/WINDS TODAY  5500 FT/24012
                  SUNDAY 5300 FT/20012
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

17/17
Hazardous weather outlook, May 22, 9:53 AM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE COLUMBIA SC
1053 AM EDT SAT MAY 22 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-231453-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
1053 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF
GEORGIA.

THUNDERSTORMS WILL BE SCATTERED AND VERY SLOW MOVING. THEREFORE...
ONLY ISOLATED LOCATIONS ARE EXPECTED TO SEE SEVERE WEATHER. ANY
STRONG TO SEVERE THUNDERSTORMS THAT DO FORM LATER TODAY WILL ALSO
HAVE THE POTENTIAL TO PRODUCE LOCALLY VERY HEAVY RAIN DUE TO THEIR
SLOW MOVEMENT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

JDB

In the hours before

Special weather statement, May 22, 8:46 AM EST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
946 AM EDT SAT MAY 22 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221904-

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...
946 AM EDT SAT MAY 22 2004

...SEVERE WEATHER OUTLOOK...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF
GEORGIA.

THE ATMOSPHERE HAS BECOME MORE MOIST IN THE LOWER LEVELS WHILE THE
UPPER LEVELS HAVE BECOME DRIER. THIS WILL RESULT IN CONDITIONS MORE
FAVORABLE FOR A FEW THUNDERSTORMS TO PRODUCE DAMAGING WINDS AND LARGE
HAIL THIS AFTERNOON AND EVENING.

TEMPERATURES ARE EXPECTED TO REACH IN THE LOWER 90S WITH HIGH
HUMIDITY ACROSS THE AREA. AN OUTFLOW BOUNDARY FROM A MESOSCALE
CONVECTIVE SYSTEM TO OUR NORTH OVERNIGHT HAS SET UP ACROSS THE REGION
IN ADDITION TO AN UPPER LEVEL TROUGH OVER THE AREA WILL ACT AS A
TRIGGERS FOR CONVECTION DEVELOPING TODAY.

THUNDERSTORMS WILL BE SCATTERED AND VERY SLOW MOVING. THEREFORE...
ONLY ISOLATED LOCATIONS ARE EXPECTED TO SEE SEVERE WEATHER. ANY
STRONG TO SEVERE THUNDERSTORMS THAT DO FORM LATER TODAY WILL ALSO
HAVE THE POTENTIAL TO PRODUCE LOCALLY VERY HEAVY RAIN DUE TO THEIR
SLOW MOVEMENT.

NO PARTICULAR AREA WILL BE FAVORED FOR SEEING SEVERE WEATHER THIS
AFTERNOON. HOWEVER...SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM
AROUND 2 PM AND BECOME MORE WIDESPREAD AS THE AFTERNOON PROGRESSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SPOTTER ACTIVATION MAY BE REQUIRED. PLEASE STAY TUNED TO NOAA WEATHER
RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.

JDB

The radar

The Columbia radar (KCAE), 93 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
May 22, 1:30 PM EST
Where
Lancaster County, 1 mi N of Lancaster
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.730, -80.767

Fire Dept reported some trees down just north of town.

Thunderstorm Wind, Richland

When
May 22, 1:45 PM EST
Where
Richland County, Forest Acres
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.033, -80.983

Sheriff reported trees down on home.

Thunderstorm Wind, Lexington

When
May 22, 2:00 PM EST
Where
Lexington County, 5 mi S of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
33.900, -81.250

SCE&G reported trees and powerlines down.

Hail, Kershaw

When
May 22, 3:30 PM EST
Where
Kershaw County, Camden
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.250, -80.600

Public reported 1 inch hail in Camden.

Thunderstorm Wind, Lexington

When
May 22, 3:30 PM EST
Where
Lexington County, 12 mi NW of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.100, -81.400

SKYWARN spotter reported trees down near Dreher Island.

Thunderstorm Wind, Bamberg

When
May 22, 6:50 PM EST
Where
Bamberg County, 10 mi S of Bamberg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.150, -81.033

Sheriff reported trees down on hwy 601.

Hail, Bamberg

When
May 22, 7:15 PM EST
Where
Bamberg County, Ehrhardt
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.100, -81.017

Sheriff reported 1 inch hail.

Thunderstorm Wind, Lee

When
May 23, 1:40 PM EST
Where
Lee County, Bishopville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.217, -80.250

Emergency Manager reported trees down in Bishopville.

Hail, Orangeburg

When
May 23, 2:00 PM EST
Where
Orangeburg County, 3 mi E of Eutawville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.400, -80.300

Police reported 3/4 inch hail just east of town.

Hail, Sumter

When
May 23, 3:15 PM EST
Where
Sumter County, Shaw Afb
Measured
0.88 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.967, -80.483

Shaw AFB reported nickel size hail.

Hail, Richland

When
May 23, 3:25 PM EST
Where
Richland County, 3 mi N of Eastover
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.917, -80.700

Sheriff reported nickel size hail on hwy 378.

Thunderstorm Wind, Richland

When
May 23, 3:25 PM EST
Where
Richland County, 3 mi N of Eastover
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.917, -80.700

Sheriff reported trees down on hwy 378.

Thunderstorm Wind, Sumter

When
May 23, 3:30 PM EST
Where
Sumter County, Sumter
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
33.917, -80.350

Black River Electric Coop reported some trees down in Sumter.

Hail, Orangeburg

When
May 23, 3:45 PM EST
Where
Orangeburg County, 2 mi W of Orangeburg
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.480, -80.900

Public reported nickel size hail.

Hail, Orangeburg

When
May 23, 3:55 PM EST
Where
Orangeburg County, 6 mi W of Orangeburg
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.500, -80.967

Emergency Manager reported 3/4 inch hail on hwy 6.

Hail, Chesterfield

When
May 23, 4:30 PM EST
Where
Chesterfield County, 2 mi W of Patrick
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.567, -80.083

Emergency Manager reported 3/4 inch hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5393753, 5393757, 5393754, 5393755, 5393758, 5393759, 5393756, 5393760, 5393761, 5393762, 5393763, 5393764, 5393765, 5393766, 5393767, 5393768.